South Carolina, 2012

Hail and Damaging Winds in South Carolina, August 1 to 2, 2012

August 1 to 2, 2012 · NWS CAE · 15 events in 6 counties and zones

Scattered severe thunderstorms produced some large hail and damaging winds around the Midlands of SC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms produced some large hail and damaging winds around the Midlands of SC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 1, 12:35 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 1, 12:35 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
135 AM EDT WED AUG 1 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL COVER THE REGION FOR MOST OF THE WEEK.
A SERIES OF WEAK UPPER DISTURBANCES ALONG WITH SUFFICIENT
MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MAIN UPPER TROUGH HAS MOVED TO THE EAST AND MUCH OF THE SHOWER
AND THUNDERSTORM ACTIVITY IS MOVING TOWARD THE EAST. A WEAK
SHORT WAVE IS DROPPING SOUTHWARD IN THE REAR PORTION OF THE
UPPER TROUGH AND MAY SPREAD A FEW MORE SHOWERS AND THUNDERSTORMS
TO THE REGION DURING THE EARLY MORNING HOURS. IDENTIFIED A COUPLE
OF AREAS WITH HIGHER PRECIP COVERAGE, HAVE AN 80 PERCENT POP IN
THE EAST FOR SUMTER...CLARENDON AND LEE COUNTIES AND HAVE A 60
PERCENT POP ORANGEBURG...BARNWELL AND BAMBERG COUNTIES NEXT FEW
HOURS. THE TREND DURING THE REMAINDER OF THE NIGHT WILL BE
DECREASING CHANCES FOR RAIN. HEAVY RAIN THREAT APPEARS TO HAVE
DIMINISHED AS JUST WEAK DYNAMICS WITH TEMPERATURES IN THE 70S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
THE MODELS SHOWED LESS MOISTURE WEDNESDAY THROUGH THURSDAY WITH
DRYING BEHIND A LEAD MID-LEVEL SHORTWAVE TROUGH. SOME LINGERING
SURFACE TROUGHING AND SERIES OF DIFFICULT TO TIME SHORTWAVE TROUGHS
IN THE NORTHWEST FLOW MAY HELP SUPPORT THUNDERSTORMS...MAINLY NEAR
THE TIME OF MAXIMUM HEATING. THE NAM AND GFS MOS INDICATED POPS 20
PERCENT OR LESS. FORECASTED SLIGHT CHANCE POPS. THE TEMPERATURE
GUIDANCE WAS CONSISTENT. THURSDAY SHOULD BE A LITTLE WARMER AS THE
UPPER RIDGE NUDGES A LITTLE FARTHER EASTWARD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE GFS AND ECMWF SHOW THE UPPER TROUGH WEAKENING DURING THE
EXTENDED PERIOD. SURFACE RIDGING APPEARS TO CONTINUE TO THE SOUTH
WITH LEE-SIDE TROUGHING IN THE FORECAST AREA. THIS PATTERN
SUPPORTS MAINLY SCATTERED DIURNAL THUNDERSTORMS WITH NEAR NORMAL
TEMPERATURES. THE GFS ENSEMBLE MEANS SUPPORT CHANCE OR SLIGHT
CHANCE POPS WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO
MIDDLE 90S.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
RADAR INDICATES SOME SHOWERS AND AN ISOLATED THUNDERSTORM OVER THE
EASTERN FORECAST AREA (FA) PUSHING EAST...AND SOME PATCHY LIGHT RAIN
ACROSS THE SOUTHERN FA PUSHING EAST TOWARDS OGB. EARLIER CONVECTION
TO OUR NW HAS DISSIPATED. SATELLITE INDICATES SIGNIFICANT MID TO UPPER
LEVEL RESIDUAL CLOUD COVER OVER THE REGION...THOUGH TIME LAPSE
SUGGESTS AT LEAST PARTIAL CLEARING TOWARDS DAYBREAK. LATEST ARRAY OF
GUIDANCE SUGGESTS POTENTIAL FOR IFR TO LIFR FOG AND/OR STRATUS
DEVELOPING AT THE TERMINALS. UPPER SHORT WAVE TRACKING SE ACROSS THE
REGION THIS MORNING WILL PUSH TOWARDS THE COAST BY WED AFTERNOON.
MODEL SOLUTIONS POINT TO BEST TSRA COVERAGE WED AFTN MAINLY TO THE
E/SE OF OUR TERMINALS. COVERAGE NOT SUFFICIENT TO INCLUDE MENTION IN
TAFS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...LATE NIGHT/EARLY MORNING
FOG/STRATUS...AND SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...
THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07
Hazardous weather outlook, Jul 31, 9:12 PM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 PM EDT TUE JUL 31 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1012 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS
AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 100 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Lightning, Sumter

When
August 1, 1:45 AM EST
Where
Sumter County, Shiloh
Property damage
$1.3 million
Reported by
Newspaper
Coordinates
33.930, -80.030

The Item reported that the Shiloh United Methodist Church, built in 1831, was destroyed by fire. Damage estimates were at 1.3 million dollars.

Hail, Lexington

When
August 2, 12:55 PM EST
Where
Lexington County, 2.99 mi SSW of Red Bank
Measured
1 in hail
Reported by
Public
Coordinates
33.890, -81.250

Public reported quarter size hail on Brindleridge Road.

Hail, Lexington

When
August 2, 12:59 PM EST to 1:00 PM EST
Where
Lexington County, 2.21 mi NW of Edmund
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.890, -81.230

NWS employee reported hail the size of quarters falling at his residence.

Thunderstorm Wind, Barnwell

When
August 2, 1:04 PM EST to 1:05 PM EST
Where
Barnwell County, 2.97 mi WSW of Healing Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.390, -81.320

Sheriff reported trees down near the intersection of Ebenezer and Healing Springs Road.

Thunderstorm Wind, Barnwell

When
August 2, 1:30 PM EST
Where
Barnwell County, 1.38 mi N of Barnwell Co Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.270, -81.380

Sheriff reported a few trees down near Hwy 37 northeast of Barnwell.

Hail, Orangeburg

When
August 2, 2:30 PM EST
Where
Orangeburg County, 2.7 mi SW of Elloree
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.500, -80.610

Sheriff rerported quarter size hail off of Old State Road.

Thunderstorm Wind, Orangeburg

When
August 2, 2:52 PM EST to 2:55 PM EST
Where
Orangeburg County, 0.58 mi E of Elloree
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
33.530, -80.570

DOT reported a tree down at Dantzler and Cleveland Streets in Elloree.

Thunderstorm Wind, Orangeburg

When
August 2, 2:52 PM EST to 2:55 PM EST
Where
Orangeburg County, 2.21 mi NE of Elloree
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.550, -80.550

DOT reported trees down at Tee Vee and Racetrack Roads northeast of Elloree.

Thunderstorm Wind, Calhoun

When
August 2, 3:05 PM EST
Where
Calhoun County, 7.58 mi SE of Lone Star
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
33.540, -80.510

Park Service reported trees down in the backyard of the Ranger Home Residence.

Thunderstorm Wind, Orangeburg

When
August 2, 3:10 PM EST
Where
Orangeburg County, 1.8 mi NW of Santee
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
33.520, -80.490

Park Ranger reported large branches down in Santee State Park.

Hail, Sumter

When
August 2, 3:50 PM EST
Where
Sumter County, 3.51 mi ENE of Shannontown
Measured
1.5 in hail
Reported by
Public
Coordinates
33.910, -80.270

Youngs Food Store on Hwy 378 east of Sumter reported 1.5 inch hail.

Thunderstorm Wind, Sumter

When
August 2, 4:31 PM EST to 4:35 PM EST
Where
Sumter County, 0.69 mi N of Shiloh
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.940, -80.030

Sheriff reported trees down on Pudding Swamp Road and Woodsbay Road.

Hail, Richland

When
August 2, 4:47 PM EST to 4:50 PM EST
Where
Richland County, 1.38 mi S of Killian
Measured
1 in hail
Reported by
Public
Coordinates
34.110, -80.950

DHEC employee reported quarter size hail at Farrow and Hardscrabble Roads.

Hail, Richland

When
August 2, 4:55 PM EST
Where
Richland County, 0.9 mi NW of Dentsville
Measured
1 in hail
Reported by
Public
Coordinates
34.080, -80.960

Public reported quarter size hail in Dentsville.

Thunderstorm Wind, Richland

When
August 2, 4:55 PM EST
Where
Richland County, 1.34 mi ESE of Killian
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.120, -80.930

Highway Patrol reported trees down on Brickyard Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390723, 388121, 388122, 388128, 388129, 388123, 388130, 388131, 388132, 388134, 388124, 388135, 388126, 388127, 388136.